Ask a doctor

Horrible Eye Pain After Juvaderm Voluma Injection to Cheeks

My wife had one syringe of Voluma injected into each upper cheek on Wednesday. In the morning on Thursday she woke up with excruciating pain behind one eye, chills, muscle and joint pain, weakness and nausea. There was a small bruise and puffiness below the eye that was hurting. The doctor's nurse who administered the Voluma said that it was likely due to "allergies" since it was spring. She has never had allergies. It has been a week now and she is down from the (12) 200 mg ibuprofen a day she was taking to control the pain as directed but she still has a headache and mild joint pain. Since this occurred within 12 hours of the injections we are pretty sure this was the Voluma not allergies. She is scheduled to have more injected in a week with some botox. Should she consider another filler or will the second time be easier since it is going primarily around the lines around her mouth and the lines between her brows this time.

Doctor Answers (2)

Horrible Eye Pain After Juvaderm Voluma Injection to Cheeks

+1
I hope that her pain and other symptoms have resolved. If symptoms such as eye pain, blurry vision, blindness, etc. occur after the injection of any fillers around the orbit I believe this requires emergency attention by a physician and often immediate reversal of the injected product by enzyme. The injection of fillers in this area is VERY technical. All of the blood vessels in the area are connected and filler can be inadvertently injected into a blood vessel and can cause irreversible damage. Many of us prefer to use a blunt cannula to inject as we feel it is a little safer (and bruises less).
It is very rare to have allergic symptoms following hyaluronic acid filler injections. I would wait until all this is straightened out before receiving another injection and I would make sure that your physician is board certified in a proper core specialty (Plastic Surgery, Ophthalmology, Facial Plastic Surgery, Dermatology). Although filler injections appear to be easy and straightforward, you want your injector to be well enough trained to be able to recognize AND TREAT any complication that may occur. Best wishes.


Charlotte Plastic Surgeon
5.0 out of 5 stars 11 reviews

Horrible eye pain after Voluma

+1
I would ask that you see the doctor and not the nurse at this point. Voluma is made of hyaluronic acid which is something that occurs naturally in the body. This is why there are VERY few allergies to the product. However, it does have lidocaine mixed into it. I have not seen any allergies to Voluma, but I have seen one to Juvederm XC, which has the same lidocaine suspension in it. There is a chance it could be this. What the rest of it sounds like though is injection technique related. Bruising and swelling are common after any injections.

Second, Voluma is not recommended around the mouth. I sincerely hope this isn't what is being used in fine lines around her mouth...?

It's best your wife see the doctor at this point.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."


F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.